Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 7, NWS Amarillo, TX

April 23, 2008Wheeler County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Apr 23, 2008, 2:03 PM CDT for Wheeler County, Texas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2008, 2:03 PM CDT (19:03 UTC)
Expired
Apr 23, 2008, 3:00 PM CDT
In force
57 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

County Wheeler County, TX

The radar

The Amarillo radar (KAMA), 140 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 9:32 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 7.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2008-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2008-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 224 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1133 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
837 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
224 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.3
Supercell composite
7.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KAMA 231903
SVRAMA
TXC483-232000-
/O.NEW.KAMA.SV.W.0007.080423T1903Z-080423T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
203 PM CDT WED APR 23 2008

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WHEELER COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 300 PM CDT

* AT 200 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 9
  MILES WEST OF LELA...OR ABOUT 14 MILES WEST OF SHAMROCK...MOVING
  NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TWITTY...
  LELA...
  WHEELER...
  KELLERVILLE...

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3525 10000 3519 10052 3548 10054 3562 10001
      3561 10000
TIME...MOT...LOC 1903Z 237DEG 31KT 3523 10047

$$

SCHNEIDER/KIMBLE
1 follow-up statement
000 
WWUS54 KAMA 231926
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
226 PM CDT WED APR 23 2008

TXC483-232000-
/O.CON.KAMA.SV.W.0007.000000T0000Z-080423T2000Z/
WHEELER TX-
226 PM CDT WED APR 23 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR WHEELER COUNTY...

AT 221 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS
LOCATED NEAR WHEELER...OR ABOUT 12 MILES NORTH OF SHAMROCK...MOVING
NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WHEELER...
  TWITTY...
  LELA...
  KELLERVILLE...

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3525 10000 3519 10052 3548 10054 3562 10001
      3561 10000
TIME...MOT...LOC 1926Z 237DEG 31KT 3541 10020

$$

KIMBLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 1:07 PM CDT, 56 minutes earlier.

Area forecast discussion, Apr 23, 1:07 PM CDT, 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
107 PM CDT WED APR 23 2008

.AVIATION...
SCATTERED CONVECTION LIKELY THROUGH THIS EVENING AT ALL THREE TAF
SITES. MVFR TO IFR CONDITIONS WILL PREVAIL...THEN BECOMING VFR LATE
TONIGHT. GUSTY SOUTHEAST AND SOUTH WINDS THIS AFTERNOON 15 TO 20
KNOTS WITH GUSTS TO 30 KNOTS WILL DIMINISH AND BECOME SOUTHWEST AND
WEST AFTER 03Z THURSDAY 10 TO 15 KNOTS.

SCHNEIDER

&&

.PREV DISCUSSION... /ISSUED 102 PM CDT WED APR 23 2008/

UPDATE...
CURRENT DOPPLER RADAR LOOPS INDICATE STORMS INCREASING ACROSS THE
SOUTHERN PORTIONS OF THE TX PANHANDLE. UPON COORD WITH SPC...DECIDED
TO EXPAND SEVERE THUNDERSTORM WATCH 217 FURTHER WWRD. UPDATED WCN AND
ZFP ALREADY SENT.

PREV DISCUSSION... /ISSUED 1144 AM CDT WED APR 23 2008/

UPDATE...
CURRENT WV IMAGERY SHOWS STRONG S/WV TROUGH PUNCHING INTO NM WITH A
STALLED FRONTAL BOUNDARY WELL SOUTH OF THE AREA. SERLY UPSLOPE FLOW
WILL CONTINUE TO ADVECT AMPLE LLVL MOISTURE ACROSS THE PANHANDLES.
ALTHOUGH T/TD SPREADS ARE SOMEWHAT LOW...INCREASING LIFT AHEAD OF
S/WV HAS LEAD TO AREAS OF DENSE FOG DISSIPATING THIS MORNING. THUS
EXPIRED THE DENSE FOG ADVISORY THAT WAS IN EFFECT FOR THE SWRN
PORTION OF THE TX PANHANDLE. ALSO MODIFIED HIGH TEMPS TODAY AS DENSE
CLOUD COVER ESPECIALLY ACROSS THE OK PANHANDLE HAS LED TO CURRENT
TEMPS BEING SLIGHTLY COOLER THAN ANTICIPATED.

PREV DISCUSSION... /ISSUED 942 AM CDT WED APR 23 2008/

UPDATE...
UPDATED THE FORECAST TO INCLUDE SEVERE THUNDERSTORM WATCH 217 THAT
COVERS THE MAJORITY OF THE TX AND OK PANHANDLES.

CLK

PREV DISCUSSION... /ISSUED 606 AM CDT WED APR 23 2008/

UPDATE...
UPDATED FORECAST TO ACCOUNT FOR THE DENSE FOG ADVISORY IN PLACE
ACROSS THE SOUTH CENTRAL TO SOUTHWEST TEXAS PANHANDLE. ANTICIPATE THE
FOG LIFTING BY NOON TODAY.

AVIATION...
VLIFR CONDITIONS EXPECTED THIS MORNING AT KAMA DUE TO LOW CLOUDS AND
FOG REDUCING VIS TO ONE QUARTER MILE. THE FOG EXTENDS NORTH THROUGH
KDHT AND KGUY...BUT IMPROVED VISIBILITIES AND CIGS ARE LINGERING IN
THE MVFR RANGE. STILL THERE WILL BE SOME POTENTIAL FOR LOWER CIGS AND
VIS THROUGH 15Z SO WILL USE TEMPO GROUPS FOR ANY REDUCED CONDITIONS
AT KDHT AND KGUY. SOUTHEAST WINDS WILL THEN INCREASE THIS AFTERNOON AND
WITH MOISTURE IN PLACE AND UPPER LEVEL SHORT WAVES MOVING THROUGH THE
PANHANDLES...ANTICIPATE THUNDERSTORMS DEVELOPING BY 17Z OR 18Z. NOT
CONFIDENT ON EXACT LOCATION OF THUNDERSTORMS...SO WILL INSERT TEMPO
GROUPS AT ALL TAF SITES FOR NOW. PRECIP MAY LINGER INTO THE OVERNIGHT
HOURS...BUT DO NOT FEEL CONFIDENT ENOUGH TO KEEP PRECIP IN TAFS PAST
00Z.

JJB

PREV DISCUSSION... /ISSUED 327 AM CDT WED APR 23 2008/

DISCUSSION...
DEVELOPING WARM FRONT EXTENDS FROM FAR WEST TEXAS TO JUST NORTH OF
MAF NORTHEAST TO JUST NORTHWEST OF SPS AND THEN ACROSS SOUTHERN
OKLAHOMA. A FEW THUNDERSTORMS HAVE DEVELOPED JUST NORTH OF SPS IN
AREA OF WAA AND MOISTURE ADVECTION UNDER AN INCREASINGLY DIVERGENT
FLOW ALOFT. NEXT SHORT WAVE TROUGH IN THE BROAD SUBTROPICAL
SOUTHWEST FLOW IS MOVING THROUGH THE BOOTHEAL OF NEW MEXICO EARLY
THIS MORNING. THIS SHORT WAVE IS EXPECTED TO HELP DEVELOP
THUNDERSTORMS OVER THE SOUTH PLAINS OF TEXAS WHICH WILL MOVE NORTH
NORTHEAST ACROSS THE PANHANDLES...ESPECIALLY OFF OF THE CAPROCK
DURING THE DAY. NOT SURE HOW MUCH PRECIPITATION WILL MAKE IT INTO
THE FAR NORTHWEST PANHANDLES GIVEN THE TRAJECTORY OF THE FLOW AND
THE EXPECTED SOURCE REGION FOR THUNDERSTORM DEVELOPMENT.
THEREFORE...THIS AREA MAY BE THE WARMEST WITH THE LEAST AMOUNT OF
CLOUD COVER TODAY. SOME OF THE STORMS WILL STILL HAVE A CHANCE AT
BECOMING SEVERE OVER THE PANHANDLES AS THEY WILL BE ELEVATED AND
THEY WILL BE ABLE TO TAP INTO THE INSTABILITY ALOFT. DO NOT THINK
THAT STORMS WILL GET MUCH HELP FROM SURFACE OVER THE PANHANDLES AS
WE WILL LIKELY STAY TO THE NORTH OF THE WARM FRONT THROUGH TODAY.
SO THINK THE MAIN SEVERE THREAT WILL BE LARGE HAIL.

LAST IN A SERIES OF SHORT WAVE TROUGHS IN THE SUBTROPICAL FLOW
MOVES ACROSS THE PANHANDLES OVERNIGHT...SO MAY SEE STORMS REFIRE
THEN...MAINLY ALONG THE DEVELOPING DRY LINE IN THE WESTERN PART OF
THE CWA AND THEN SPREADING EAST.

THE DRYLINE IS EXPECTED TO MOVE EAST OF THE PANHANDLES THURSDAY
MORNING WHICH WILL ALLOW A COLD FRONT TO COME SWEEPING SOUTH OVER
THE PANHANDLES FRIDAY BEHIND A NORTHERN STREAM SHORT WAVE TROUGH.
THEN ANOTHER STRONGER COLD FRONT WILL MOVE THROUGH THE PANHANDLES
SATURDAY NIGHT IN ASSOCIATION WITH ANOTHER STRONG SHORT WAVE THAT
DIVES SOUTHEAST FROM THE NORTHERN ROCKIES IN A VIGOROUS NORTHWEST
FLOW ALOFT. THIS FRONT MAY BE STRONG ENOUGH TO WRING OUT SOME
PRECIP...SO HAVE KEPT THE LOW POPS GOING FOR SATURDAY NIGHT.

MODELS ARE IN FAIRLY GOOD AGREEMENT THAT UPPER LEVEL LOW PRESSURE
SYSTEMS WILL DOMINATE THE NORTHEAST AND THE NORTHWEST U.S. WITH THE
PANHANDLES UNDER A RIDGE IN THE MIDDLE. THEREFORE...WILL KEEP THE
FORECAST DRY THROUGH THE MIDDLE OF NEXT WEEK.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

11/05
Hazardous weather outlook, Apr 23, 1:00 PM CDT, 1 hour 3 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT WED APR 23 2008

OKZ001>003-TXZ001>020-241100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT WED APR 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. SOME STORMS MAY BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY
THREATS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 4 PM CDT FOR
THE CENTRAL AND EASTERN OKLAHOMA PANHANDLE...AND ALL OF THE TEXAS
PANHANDLE.

ALSO...BREEZY WINDS WILL REQUIRE BOATERS TO EXERCISE CAUTION ON AREA
LAKES TODAY.

.DAYS TWO THROUGH SEVEN...

DRY AIR AND STRONG WEST WINDS WILL INCREASE THE FIRE DANGER ON
THURSDAY.

THUNDERSTORMS WILL BE POSSIBLE AGAIN SATURDAY NIGHT ACROSS THE
PANHANDLES. SEVERE THUNDERSTORMS ARE NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGER AND SPOTTER ACTIVATION WILL BE REQUESTED ACROSS
THE PANHANDLES TODAY.

SCHNEIDER

In the hours before

Special weather statement, Apr 23, 10:20 AM CDT, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1020 AM CDT WED APR 23 2008

TXZ009-231615-
ROBERTS TX-
1020 AM CDT WED APR 23 2008

...STRONG THUNDERSTORM IN ROBERTS COUNTY...

AT 1020 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 22 MILES NORTHWEST OF MIAMI MOVING NORTHEAST AT
25 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN ROBERTS COUNTY...INCLUDING THE CITY OF MIAMI...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Local storm report, Apr 23, 11:41 AM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1141 AM CDT WED APR 23 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1137 AM     HAIL             1 N CANADIAN            35.93N 100.38W
04/23/2008  E0.75 INCH       HEMPHILL           TX   BROADCAST MEDIA

            THREE QUARTER INCH HAIL AT THE CANADIAN RIVER BRIDGE ON
            HIGHWAY 83

&&

EVENT NUMBER 00172

CK
Special weather statement, Apr 23, 11:46 AM CDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1146 AM CDT WED APR 23 2008

TXZ017>020-231745-
ARMSTRONG TX-COLLINGSWORTH TX-DONLEY TX-RANDALL TX-
1146 AM CDT WED APR 23 2008

...STRONG THUNDERSTORMS IN ARMSTRONG...COLLINGSWORTH...DONLEY AND
EASTERN RANDALL COUNTIES...

AT 1146 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 12 MILES SOUTH OF WAYSIDE MOVING NORTHEAST AT 26
MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN ARMSTRONG...COLLINGSWORTH...DONLEY AND EASTERN RANDALL
COUNTIES...INCLUDING THE CITIES OF CANYON...CLARENDON...CLAUDE AND
WELLINGTON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN
FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Apr 23, 12:20 PM CDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1220 PM CDT WED APR 23 2008

TXZ011-016-231815-
DEAF SMITH TX-OLDHAM TX-
1220 PM CDT WED APR 23 2008

...STRONG THUNDERSTORM IN NORTHWESTERN DEAF SMITH AND SOUTHWESTERN
OLDHAM COUNTIES...

AT 1220 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES WEST OF SIMMS MOVING NORTH AT 26 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN NORTHWESTERN DEAF SMITH AND SOUTHWESTERN OLDHAM COUNTIES
SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS
AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Apr 23, 12:21 PM CDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1221 PM CDT WED APR 23 2008

TXZ007-011-012-231815-
MOORE TX-OLDHAM TX-POTTER TX-
1221 PM CDT WED APR 23 2008

...STRONG THUNDERSTORM IN SOUTH CENTRAL MOORE...EAST CENTRAL OLDHAM
AND NORTHWESTERN POTTER COUNTIES...

AT 1221 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTH OF VALLEY DE ORO MOVING NORTH AT 26
MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN SOUTH CENTRAL MOORE...EAST CENTRAL OLDHAM AND NORTHWESTERN
POTTER COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN
FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Local storm report, Apr 23, 12:56 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1256 PM CDT WED APR 23 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1254 PM     HAIL             7 NW KELLERVILLE        35.44N 100.59W
04/23/2008  E0.88 INCH       GRAY               TX   PUBLIC

            COUNTY ROAD L

&&

EVENT NUMBER 00173

CN

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 5:54 AM CDTDense Fog AdvisoryAMAArmstrong, Carson, Deaf Smith, Oldham, Potter, Randall6 hr
Apr 23, 9:22 AM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Moore, Sherman53 min
Apr 23, 11:12 AM CDTSevere Thunderstorm WarningAMAHemphill, Roberts63 min
Apr 23, 12:28 PM CDTSevere Thunderstorm WarningAMACollingsworth, Donley, Gray, Hemphill, Roberts, Wheeler62 min
Apr 23, 1:25 PM CDTSevere Thunderstorm WarningAMAHartley, Moore, Oldham, Potter65 min
Apr 23, 1:43 PM CDTAreal Flood AdvisoryAMADonley, Gray, Roberts111 min

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.